Girls only.....skipping periods....

.....is this bad?????

1 to 20 of 26 messages
24/02/2003 at 17:23
I have been running 4-5 times a week (approx 50-60k) for the last 2 years and since I came off the pill a year ago my periods have been getting lighter and less frequent. I am starting to get worried that this could lead to other bad effects like osteoperosis, stress fractures etc.

Should I be worried (I know it is not a medical problem as I had it checked out at the doctors), and if so what can I do to rectify this? Would going back on the pill help as at least then I had regular periods?

I read that one way to help would be to eat more but I don't think this is relevant to me as I eat like a horse anyway. I'm 5ft 1 and 8st 4 which I think is normal.

Does anyone else suffer from this?
24/02/2003 at 18:02
Amenorrhea (missing periods) is a recognised risk factor for osteoporosis. It is a problem for a lot of high mileage athletes aswell as gymnastics and the like. I am a bloke so going in to unchartered territory a bit here, but my job does deal with osteoporsis so I know a bit about it.
Don't want to give advice on how to regulate periods, but I know it can be helped with some contraceptive pills.
I would recommend going to your GP and asking specifically about osteoporosis - he/she may well send you for a Dxa bone scan which will give an indication of how dense your bones are. They will hopefully be in great nick.
Don't forget that you are building bone until your mid twenties to thirty and the more you get "in the bank" until then the better. From then on your bone density starts to deteriorate.
You can help build/ keep bone by taking plenty of calcium and vitamin D, eating a healthy diet, and ironically by taking plenty of weight bearing exercise, such as running!
24/02/2003 at 18:03
Rachel, I would go back to the doctor and ask for an explanation. Good luck
Bionic Ironwolf    pirate
24/02/2003 at 20:40
Rachel, I was on the pill for years and years, was happy that I hardly ever had a period, but now I've got osteoporosis and have had 5 foot fractures in the past few years. Go get it checked out, and don't take no for an answer, it's important.
It's now known that lack of monthly bleeding and low oestrogen rates are a contributing factor.
24/02/2003 at 21:30
Hi Rachael

You have my sympathy - I'm the same height as you, and very similar weight (ie. completely normal BMI), with a normal body fat percentage, and I get running-induced amenorrhoea at high mileage levels despite eating lots. I tend to shed weight rather scarily too, though hope I'm on top of it this time round.

But the doc in me has to say yes, missing periods is A Bad Thing for your bones in the long term. Nor, it appears, can the process be avoided by taking calcium supplements or oestrogens in the pill or HRT, and the weight-bearing exercise that we do doesn't protect us (although strength training, playing squash, and triple-jumping might because they make the tendons pull hard on their bony insertions and that stimulates new bone formation).

I find that reducing my mileage restores normal function very quickly, but that isn't much good if you're marathon-training.

It would be worth having a baseline bone density scan using DEXA rather than heel ultrasound (you may have to pay depending on the criteria used in your area for having the test on the NHS) and repeating the test annually if your periods don't return. One reading isn't terribly meaningful, but a series showing that you are maintaining your bone density would be reassuring, and a drop in bone density over a year would suggest that Something Should Be Done.

So I agree - back to the quack!

HTH, V-rap.
25/02/2003 at 09:18
Thanks for all the advice guys it helps loads, kind of knew I should go back to the doctors but didn't want to waste their time if there was an easy quick solution. Now I know what to ask for it should be more straightforward. Don't really want to reduce my mileage but I guess health comes first!

R
25/02/2003 at 11:09
This thread has really interested me as I too skip periods, but I do it on purpose by taking my packs of pills back to back. For example, the last time I had a period was October 2002. Is this as bad for you as missing periods due to other reasons? When I stop taking the pills 'normal function' resumes straight away. I'd hate to think I've been deliberately putting myself at risk of osteoporosis.
25/02/2003 at 11:17
Posted by Ironwolf "5 foot fractures in the past few years"...

Sorry to hijack this thread but I am pretty sure I have got a stress fracture in my right foot at the moment. Nothing conclusive via xray (but that's not unusual) and seeing a sports physio on Thursday but wonder what the symptoms you experienced were? I did have about 12 months when I came off the pill when I never had a period but in the past few years they have been normal although now getting heavier....thanks, Amanda
25/02/2003 at 11:18
You can relax, Cally. As far as we know, "tricycling" pill packs to reduce the frequency of your periods is safe and will not increase your risk of osteoporosis. If you have a normal cycle when you're not on the pill, your hormonal system is in working order.
25/02/2003 at 11:28
Thanks very much for that Vrap - I was happily reading away and got that horrible 'cold chill down the back of the neck' feeling!
25/02/2003 at 14:04
I worry a bit about this too. When I was at dance school I didn't have periods. I must have been just slightly too thin or something because during the summer holidays when I stopped exercising so much I would have one, then they'd stop again as soon as I went back to it.

Now I'm on the pill, but have gone almost down to the weight I was when I was at college I think, what with all my running, so I don't know what would happen if I came off it. Osteoporosis runs in my family too, ought I to go and get checked out?

Glad to hear that it's no problem to take packets one after another though, thinking of doing this so that I'm not on on marathon day. Never done it before, is that ok?
25/02/2003 at 14:22
depends a bit on your pill, if you are on one with two or three different strengths of pill in each packet it isn't so straightforward as the first pills are often not strong enough to stop the period so you need to just take the stronger ones but that doesn't give you a full month, should be ok if all pills the same
25/02/2003 at 14:24
Yes, get that checked, Meggles. If you've had more than 6 months of exercise-induced or thinness-induced amenorrhoea, your bones are at risk and you should have a DEXA scan. In your circumstances, I wouldn't foresee any problem securing an NHS referral.

As long as you're not on a triphasic pill (one that has three different colours of pill in the pack) there should be no problem taking your pill without a break to avoid a withdrawal bleed on marathon day. If you ARE on a triphasic pill (Logynon, Trinordiol, Triadene and Tri-minulet are triphasic) or on Binovum, e-mail me and I'll go into a bit more detail about what to do.
25/02/2003 at 14:28
I remember posting about this last summer and at the time I thought I understood the connection between running and periods. Sorry if this seems a stupid question but is it the regularity of the period that's important rather than the heaviness of the period?

By the way, if you are planning any babies, breastfeeding has been shown to protect against osteoporosis.
25/02/2003 at 15:07
How many packets of pills is it ok to take without a break? For some reason I have it in my head that you shouldn't take more than 3 packets in a row. I don't know where I got that from, and I would love to know if it is true. (I'm on the not-triphasic pill, Marvelon I think.)
25/02/2003 at 15:36
I don't know the answer to that I'm afraid but would be interested to know. Currently I just think 'Oh, I haven't had a period in a while, maybe I'd better stop my pills...' So I've been taking about 6 packets in a row.
25/02/2003 at 16:21
Thanks V-rap, I was on Cilest and have just (3 days ago) changed onto Yasmin which apparantly is new. Neither have 3 different colours in the pack so I assume I'm ok to take 2 packs in a row.

I will ask about a bone scan the next time I see my doctor.
25/02/2003 at 16:22
PS Laura L. no babies, not yet, not for a long time yet, oh no!
25/02/2003 at 20:11
As babies have come up can I just chip in my little contribution. Whilst you may think that having children is a long way off, please do consider what effect what you are doing to your body now has on your future fertility.

When you want kids the damage may have been done. Sorry folks, I just wish someone had made me think about this a long time ago!!
25/02/2003 at 20:14
oo, what sort of damage?
1 to 20 of 26 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums